My Child’s Killer.
Matthew’s death is consistent with PPHN. So what exactly is PPHN? It all has to do with the change-over from womb “breathing” to air breathing.
In the womb, the lungs are not needed to exchange oxygen because the placenta supplies the baby with their oxygen through the umbilical cord. So the blood, bypasses the lungs altogether and the blood goes directly back to the heart through a fetal blood vessel called the ductus arteriosis.
In a normal circumstance, quickly after birth when the baby begins to breathe air, the circulatory system adapts and changes. The air that the baby breathes in, changes the pressure in the lungs as the lungs inflate. The result is the ductus arteriosis permanently closes. Now the blood returning to the heart from the body can be pumped to the lungs where oxygen and carbon dioxide can be exchanged and the oxygen rich blood can be pumped back to the body.
In a PPHN baby, the “switch over” doesn’t happen. The ductus arteriosis stays open and the blood continues to bypass the lungs. Even with the baby breathing, the oxygen breathed in will not reach the blood stream. Because the blood bypasses the lungs, where oxygen and carbon dioxide are exchanged, the body is getting unoxygenated blood back. This is known as persistent fetal circulation (PFC).
Since the baby’s circulation has not made its normal transition and pressure in the lungs increase, it causes distress. Without oxygenated blood being able to be brought to areas of the body that need it like the brain, kidneys, liver and other organs, these organs also become distressed due to lack of oxygen.
Some signs and symptoms include rapid breathing, rapid heart rate, respiratory distress and cyanosis. Unfortunately in Matthew’s case, we as his parents noticed these signs and were ignored and the staff made excuses for them. His cyanosis was due to facial bruising. His problem breathing and struggles were completely ignored. They didn’t bother to check his heart rate or oxygen levels. And in the process, his distress was finally treated with CPR for 20 desperate minutes that had no effect on his problems. The nurse administering CPR only continued to pump unoxygenated blood back throughout his body and not fixing the problem. Their way of helping, only helped to kill him.
One main way a hospital can check an infant for PPHN is to use a pulseoxymeter. This checks the oxygen levels in the blood. They did not do this even though Amery and I counted at least 6 unused, fully charged machines on the floor.
Nitric Oxide inhaled by the baby with PPHN has proven to have a high success rate in causing the much needed circulatory change over. But, of course if the staff is denying there is even a problem, this would never be considered.
Even with treatment, infants can experience shock, heart failure, brain haemorrhage, seizures, kidney failure, organ damage, and death. About 20% of babies with PPHN die. And those that do survive can have long term problems. Including breathing disorders, seizures, developmental disorders and hearing loss.
This all boils down to risk factors. One of which being, that SSRI/SNRI are factors that increase these risks and must be taken seriously. The FDA Patient Information Sheet on Effexor states that babies exposed in-utero suffer withdrawal symptoms which include agitation, insomnia, and feeding difficulties. Here Health Canada has given similar warnings. On July 10, 2006, the FDA issued a public health advisory that asked the makers of the drugs to change their prescribing information to include the risk of PPHN. Effexor is listed as pregnancy Category C. This has been out for 3 years when Matthew was born. And yet, every health care practitioner, mental health person, or any medical staff has never heard about it until we’ve brought it to their attention. These warnings and letters are not good enough. The government needs to make sure that when a health issue is warned, it needs to get to all the medical care persons. And that there should be some confirmation that these people have read them. Sure I understand that doctors would have so much to read. But we are talking about our health and lives. If there is much concern over a drug and that there are repercussions that are dangerous, then maybe they should be removed from the doctors prescribing list.
All hospital staff on a neonatal floor should be taught to recognize the signs and symptoms. And to be especially vigilant with babies whose mothers are on SSRI/SNRI’s. There is no excuse for this. When you go to have a baby, you have a medical file. It is written in the file under medication. I even told the specialist prior to Matthew’s birth that I was on Effexor and I had fears of his birth being similar to Jacob’s. She told me not to worry. She would be there (she wasn’t) and that she would read Jacob’s file (irrelevant if you’re not even there). I did worry anyway and my previous experience and words didn’t change the fact that refused to say something was wrong and do something to save his life. All I can do now, is to try to get this information out there, and correct those doctors that still believe that antidepressants are safe. It’s that complacency that killed my son. They are not safe and someone must be accountable to change the rules of the game. I hold the government liable to make sure Health Canada follows the rules and try to keep us safe. It’s a long shot in my lifetime, but I know I must try with everyone else screaming for a difference.
My child’s killer all boils down to Effexor exposure and medical negligence. So many warnings have been released. My past experiences and feelings of something being dreadfully wrong. Matthew’s poor colour and breathing. All caused by my Effexor prescription that was constantly viewed as safe during pregnancy. And his subsequent death happened because of the complacency of the staff that refused to listen to the parents and admit that these drugs are dangerous. Now Matthew is officially considered a statistic under Health Canada’s Adverse Reaction Database. The pathologist who did his autopsy has sent the results to Health Canada that a child has died due to exposure involving Effexor XR 1 hour after his birth.